Kansas, 2017

Tornadoes and Flood in Kansas, October 6, 2017

October 6, 2017 · NWS ICT · 18 events in 4 counties and zones

Supercell thunderstorms developed just to the southeast of a stationary boundary situated across portions of Central Kansas. The supercells produced large hail up to 2 1/2 inches in diameter, damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$100
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed just to the southeast of a stationary boundary situated across portions of Central Kansas. The supercells produced large hail up to 2 1/2 inches in diameter, damaging wind gusts. Two weak tornadoes were also reported across Central Kansas both rated EF0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 6, 4:42 PM CST, 23 minutes earlier.

Area forecast discussion, Oct 6, 4:42 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
542 PM CDT Fri Oct 6 2017

.SYNOPSIS...
Issued at 234 PM CDT Fri Oct 6 2017

GOES water vapor channels readily indicate a strong
shortwave trough across the central Rockies early this afternoon,
with a mid-level dry slot (associated with mid-level speed max) from
Arizona/New Mexico northeastward into southwest/central Kansas. A
quasi-stationary front extended from eastern Nebraska to west-
central Kansas, to a surface low in far southeast Colorado. A
corridor of anomalously rich Gulf surface dewpoints around 70
degrees fahrenheit stretched from western/central Oklahoma up into
central Kansas. Partial to strong insolation/heating was
contributing to increasing instability along the frontal zone.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 234 PM CDT Fri Oct 6 2017

Main forecast concerns: Severe thunderstorm potential late this
afternoon/evening in central/south-central Kansas, and locally heavy
rainfall/flooding potential through tonight mainly in central
Kansas.

The strong shortwave will translate eastward across the Central
Plains tonight into early Saturday, which will result in the frontal
zone moving southward as a cold front across our forecast area. Mid-
level cooling, increased upper-level diffluence, and low-level
convergence along the front, will allow for scattered severe storms
developing initially near the surface low by late afternoon, then
spreading northeastward into central Kansas by early this evening. A
few of these initial storms may be supercells through about 00-01
UTC, given west-southwesterly shear vectors of 45-50 knots above a
moderate instability axis. Large hail, damaging winds with bowing
segments toward the northeast, and perhaps a tornado (mainly
southwest to west-central KS) could accompany the supercells. As the
deep layer shear vectors back to southwesterly (more parallel to the
cold front) and moisture transport strengthens dramatically
along/ahead of the front early this evening, storms should congeal
into a quasi-linear line of strong-severe storms, with the main
threats likely transitioning to heavy rainfall particularly in
central Kansas, and strong-severe wind gusts. The severe threat
should diminish by late evening as instability wanes, but an
organized line of thunderstorms will continue to move southeastward
across south-central and southeast Kansas overnight. The storms
should be exiting southeast Kansas early Saturday morning. Will
maintain the Flood Watch for central Kansas where 1-3 inches of
rainfall is possible, with much of the watch area having received
about 300% normal rainfall over the past 5 days.

Slightly cooler and much drier air will filter into the region in
the wake of the cold front Saturday into Saturday night. Sunday
looks pleasant as winds becoming light southerly with temperatures
warming slightly above normal via full sunshine.

The next strong shortwave trough/upper low is progged to move out of
the south-central Rockies across the Central/Southern Plains Monday-
Monday night. A much stronger cold front is indicated with this
system, which will bring a chance of showers and isolated storms
Monday into Monday night. A large temperature contrast is likely
from northwest to southeast across Kansas Monday afternoon, which
makes the high temperature forecast very challenging, depending on
exact frontal timing. In general, the southeast half of the state
looks warmer than normal, with cooler than normal air in the
northwest behind the front.

.LONG TERM...(Tuesday through Friday)
Issued at 234 PM CDT Fri Oct 6 2017

Cooler than normal temperatures with clear skies are expected behind
this system for Tuesday-Wednesday, before temperatures moderate late
in the week to slightly above normal. Another upper trough will
carve out across the western states late in the week. Precipitation
chances with this system could enter the picture toward the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 539 PM CDT Fri Oct 6 2017

Main concern is of course thunderstorms and timing. Thunderstorms
will likely be ongoing at start of forecast at KRSL/KGBD.  Brief
period of MVFR or IFR likely with heaviest rain but that should be
short lived. Gusts of 35-40kt are very likely at most sites.
Some gusts in the 50-70 knots range will also occur but
location/timing are problematic. Front should make good progress
across the area with precipitation clearing Southeast KS around
daybreak. Drier air/downslope flow and subsidence in wake of
shortwave should result in clear skies towards end of the period.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  52  80 /  90  10   0   0
Hutchinson      57  76  50  80 /  90   0   0   0
Newton          58  75  52  79 /  90  10   0   0
ElDorado        60  75  52  80 /  90  10   0   0
Winfield-KWLD   61  77  52  80 /  90  20   0   0
Russell         50  75  50  79 /  90   0   0   0
Great Bend      52  75  50  79 /  90   0   0   0
Salina          54  76  52  81 /  90   0   0   0
McPherson       56  76  50  80 /  90   0   0   0
Coffeyville     65  77  52  82 /  90  40   0   0
Chanute         64  76  52  81 /  90  30   0   0
Iola            64  75  52  80 /  90  30   0   0
Parsons-KPPF    65  77  52  82 /  90  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ032-033-047>052.

&&

SYNOPSIS...JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...PJH
Hazardous weather outlook, Oct 6, 2:27 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
327 PM CDT Fri Oct 6 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
327 PM CDT Fri Oct 6 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be likely after 5 or 6 pm for areas west of
highway 14. This activity will reach the I-135 corridor after 9 pm.
Hail to the size of golf balls and 70 mph winds can be expected
with the stronger storms, along with heavy rain and associated
flooding. Locations along and west of highway 14 will have the best
chance to receive large hail. The line of storms is expected to
weaken as it moves east of I-135 late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms will be possible Monday into Monday night. Severe storms are
not expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Oct 6, 2:33 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
333 PM CDT FRI OCT 6 2017

KSZ033-062100-
Lincoln KS-
333 PM CDT FRI OCT 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Lincoln County in central Kansas...

* Until 400 PM CDT

* At 329 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Victor, or 12 miles northwest
  of Lincoln...moving northeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ash Grove.

LAT...LON 3922 9806 3908 9822 3919 9841 3922 9839
TIME...MOT...LOC 2032Z 216DEG 21KT 3920 9827

MCGUIRE
Special weather statement, Oct 6, 4:39 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT FRI OCT 6 2017

KSZ032-033-062315-
Russell KS-Lincoln KS-
539 PM CDT FRI OCT 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...
  Northern Lincoln County in central Kansas...

* Until 615 PM CDT

* At 537 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southwest of Luray, or 10
  miles north of Russell...moving northeast at 40 mph.

Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.

* Locations impacted include...
  Russell, Lucas, Luray, Barnard, Waldo and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch, number 495, remains in effect until
1100 PM CDT for central Kansas.

LAT...LON 3922 9803 3916 9800 3890 9887 3908 9896
      3913 9883 3913 9849 3922 9849
TIME...MOT...LOC 2238Z 246DEG 33KT 3903 9882

ES

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 2 tornado, 1 flood. Local standard time, as filed.

Hail, Barton

When
October 6, 5:05 PM CST
Where
Barton County, 1.48 mi SSW of Dundee
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
38.300, -98.890

Hail, Barton

When
October 6, 5:17 PM CST
Where
Barton County, 0.69 mi S of Great Bend
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.360, -98.770

Hail, Barton

When
October 6, 5:17 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Hail, Barton

When
October 6, 5:21 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Nickel to quarter size hail was reported.

Hail, Barton

When
October 6, 5:25 PM CST
Where
Barton County, 1.6 mi ESE of Great Bend
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.361, -98.743

Heavy rainfall and street flooding was also reported.

Thunderstorm Wind, Barton

When
October 6, 5:34 PM CST
Where
Barton County, 1.95 mi NNW of Ellinwood
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
38.377, -98.591

A trained spotter reported wind gusts of 50 to 60 mph. Nickel sized hail and a four inch tree limb knocked down was also reported.

Hail, Barton

When
October 6, 5:34 PM CST
Where
Barton County, 1.94 mi NNW of Ellinwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.377, -98.590

The trained spotter also reported 50 to 60 mph wind gusts.

Flood, Barton

When
October 6, 5:39 PM CST to 8:39 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend to 1.03 mi WNW of Great Bend
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Localized street flooding was reported across the city of Great Bend.

Hail, Rice

When
October 6, 5:50 PM CST
Where
Rice County, 5.26 mi SW of Bushton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.460, -98.460

Hail, Rice

When
October 6, 5:52 PM CST
Where
Rice County, 4.39 mi SW of Bushton
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.470, -98.450

The storm chaser reported quarter to half dollar sized hail.

Tornado, Rice

When
October 6, 5:56 PM CST to 5:57 PM CST
Where
Rice County, 2.29 mi NNW of Chase to 2.56 mi NNW of Chase
Rating
EF0
Path length
0.73 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.378, -98.373

Sheet metal was torn away from the roof and deposited to the north and northwest. Another nearby structure not attached to the ground was turned over to the south. All other debris damage in the county was blown towards the northeast.

Thunderstorm Wind, Barton

When
October 6, 6:00 PM CST
Where
Barton County, 2.83 mi WNW of Ellinwood to 2.22 mi WNW of Ellinwood
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Storm Chaser
Coordinates
38.365, -98.629

Power poles were snapped along highway 56 blocking the road.

Hail, Rice

When
October 6, 6:16 PM CST
Where
Rice County, Geneseo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.150

Thunderstorm Wind, Ellsworth

When
October 6, 6:35 PM CST
Where
Ellsworth County, 7.69 mi SE of Kanapolis Res to 8.09 mi SE of Kanapolis Res
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
38.566, -97.936

Ten to fifteen power poles were knocked down along Kansas Highway 4 near the Ellsworth and McPherson county line.

Tornado, Saline

When
October 6, 6:50 PM CST to 6:54 PM CST
Where
Saline County, 4.32 mi W of Falun to 2.26 mi WNW of Falun
Rating
EF0
Path length
2.36 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.670, -97.830

No damage was reported as it moved across open country. It was reported to be on the ground for four minutes.

Thunderstorm Wind, Ellsworth

When
October 6, 7:29 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.740, -98.230

Hail, Saline

When
October 6, 8:01 PM CST
Where
Saline County, 3.23 mi E of Glendale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.900, -97.810

Sixty mph winds were also reported with the hail.

Thunderstorm Wind, Saline

When
October 6, 8:01 PM CST
Where
Saline County, 3.23 mi E of Glendale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.900, -97.810

Quarter sized hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722470, 722471, 722472, 722473, 722474, 722486, 722487, 722482, 722490, 722492, 722581, 722493, 722494, 722505, 722582, 722501, 722503, 722504.